Florida, 2011

Damaging Winds in Florida, May 14, 2011

May 14, 2011 · NWS MFL · 2 events in 2 counties and zones

Unstable atmosphere and the influence of an upper-level shortwave trough produced strong to severe thunderstorms over southeast Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Unstable atmosphere and the influence of an upper-level shortwave trough produced strong to severe thunderstorms over southeast Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 14, 1:39 PM EST, 1 hour 56 minutes earlier.

Area forecast discussion, May 14, 1:39 PM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
239 PM EDT SAT MAY 14 2011

...ISOLATED SEVERE THUNDERSTORMS EXPECTED THROUGH THIS EVENING...

.DISCUSSION...SEVERE TSTORMS HAVE AFFECTED AREAS JUST NORTH OF
LAKE OKEECHOBEE ALREADY. THE ATLANTIC SEA BREEZE HAS MOVED FURTHER
INLAND THAN PREVIOUSLY THOUGHT. HOWEVER...A STEP OUTSIDE SHOWS A
CB BUILDING AND SAT IMAGERY SHOWS THE CU FIELD BECOMING BETTER
DEFINED OVER THE INTERIOR. SO ANTICIPATE CELLS TO DEVELOP OVER THE
INTERIOR WITH MOVEMENT TOWARDS THE EAST COAST. AS SUCH...WILL KEEP
POPS STATUS QUO...EXCEPT HAVE INCREASED POPS FOR THE GULF
COAST/NAPLES AREA FOR THIS EVENING...AS THE HIGH RES RUC SHOWS THE
LINE OF STORMS OVER THE GULF OF MEXICO ORGANIZING AND MOVING
QUICKLY SE AFFECTING THE GULF COAST BY MID EVENING.

THE MORNING MIAMI SOUNDING WAS HIGHLY UNSTABLE WITH CAPE NEAR 3000
J/KG...LI -7.1C...BUT THE MOST IMPRESSIVE ASPECT IS THE VERY STEEP
LAPSE RATE IN THE HAIL GROWTH ZONE (7.4C/KM FROM -10C TO -30C BUT
-8.6 FROM -10C TO -20C!). H5 TEMP IS -11.3C. WET BULB ZERO HEIGHT
IS AROUND 8400 FT...VERY LOW FOR SOUTH FL. PW IS ONLY 1.2
INCHES AND SHEAR IS LOW. SO PULSE ISOLATED SEVERE STORMS ARE
EXPECTED WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY
HAZARDS...AS WELL AS FREQUENT LIGHTNING STRIKES. WE THINK GIVEN
THE LOW WET BULB ZERO HGT AND THE VERY STEEP LAPSE RATES IN THE
HAIL GROWTH LAYER...THAT HAIL EVEN UP TO GOLF BALL SIZE IS A
POSSIBILITY ALONG THE ATLANTIC COAST. DAMAGING WINDS ARE A
POSSIBILITY ALONG THE GULF COAST/NAPLES AREA SHOULD A SQUALL LINE
DEVELOP. THE HAZARDOUS WEATHER OUTLOOK WAS UPDATED TO REFLECT
SEVERE POTENTIAL ALL AREAS THROUGH THIS EVENING.

THE FORECAST FOR BEYOND WAS RELATIVELY UNCHANGED. DID INCREASE POPS
FOR THE NIGHT GULF COAST AS CONVECTION LOOKS POSSIBLE THERE
THROUGHOUT THE NIGHT...BUT NOT LIKELY EAST COAST SO KEPT THAT AREA
DRY OVERNIGHT. MODELS INDICATE SCATTERED SHOWERS/STORMS AFFECTING
THE GULF COAST/INTERIOR DURING THE MORNING SUNDAY BEFORE SHIFTING
EAST DURING THE DAY...SO REFLECTED THIS TREND BY INCREASING
MORNING POPS INTERIOR/GULF COAST.

A SOMEWHAT DRIER/QUIETER DAY IS EXPECTED ON MONDAY BUT ANOTHER
IMPULSE FROM THE NW WITH HIGHER MOISTURE IS EXPECTED ON
TUESDAY...SO THIS COULD LEAD TO MORE TSTORMS TUE COMPARED TO MON.
STRONG/ISD SEVERE WILL CONTINUE TO BE POSSIBLE.

FROM PREV DISCUSSION...DESPITE SOME MINOR DIFFERENCES, THE GFS
AND ECMWF GENERALLY AGREE IN THE TROUGH PERSISTING THROUGH MID-
WEEK, ALTHOUGH NO HIGHER THAN 20-30 POPS BY WEDNESDAY-THURSDAY AS
SOMEWHAT DRIER AIR GRADUALLY FILTERS INTO THE REGION. MEX GUIDANCE
ALSO SHOWS SOMEWHAT COOLER TEMPERATURES TUESDAY THROUGH
THURSDAY...BEFORE WARMING BACK UP BY FRIDAY.

&&

.MARINE...NO HEADLINES NEEDED AS THE NE SWELL CONTINUES TO
SUBSIDE. SUSTAINED WINDS WILL PREVAIL AT 10-15 KT NEXT FEW DAYS.
MAIN HAZARD WILL BE TSTORMS MOVING ACROSS THE WATERS...ESPECIALLY
THE GULF WATERS THIS EVENING AND MOVING OFF THE ATLANTIC COAST
LATER TODAY AND THE NEXT FEW DAYS.

&&

.FIRE WEATHER...NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  73  87  69  85 / 40 50 30 30
FORT LAUDERDALE  75  88  74  86 / 40 50 30 30
MIAMI            74  88  73  85 / 30 50 30 30
NAPLES           72  89  67  86 / 40 40 20 20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE...57/DG
AVIATION/RADAR/FIRE...04/AT
Hazardous weather outlook, May 14, 12:50 PM EST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
150 PM EDT SAT MAY 14 2011

FLZ063-066>075-168-172>174-150930-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
150 PM EDT SAT MAY 14 2011

...ISOLATED SEVERE THUNDERSTORMS EXPECTED THROUGH THIS EVENING...
...HIGH RISK OF RIP CURRENTS PALM BEACH COAST...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: THERE IS A HIGH RISK OF RIP CURRENTS ALONG THE PALM
BEACH COAST DUE TO A CONTINUED NORTHEAST SWELL. THERE IS A
MODERATE RISK OF RIP CURRENTS AT THE BROWARD AND MIAMI DADE
COUNTY BEACHES.

THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS INTERIOR AND ATLANTIC COASTAL SECTIONS OF SOUTH FLORIDA
THIS AFTERNOON INTO EARLY THIS EVENING. ALONG THE GULF COAST, A
LINE OF THUNDERSTORMS OVER THE GULF OF MEXICO COULD ORGANIZE
FURTHER AND MOVE INTO THE AREA THIS EVENING. A FEW SEVERE
THUNDERSTORMS CONTAINING DAMAGING WINDS AND LARGE HAIL ARE
EXPECTED ACROSS SOUTH FLORIDA THROUGH THIS EVENING. FREQUENT
LIGHTNING WILL ALSO ACCOMPANY THE STORMS.

WIND: STRONG WIND GUSTS OF AROUND 60 MPH WILL BE POSSIBLE WITH
A FEW OF THE STORMS ACROSS THE INTERIOR AND ATLANTIC COAST THIS
AFTERNOON THROUGH EARLY THIS EVENING...AND ALONG THE GULF COAST
DURING THE EVENING HOURS.

HAIL: LARGE HAIL IS POSSIBLE WITH THE THUNDERSTORMS THROUGH THIS
EVENING...WITH HAIL UP TO THE SIZE OF GOLF BALLS EVEN POSSIBLE
ACROSS THE EAST COAST COUNTIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A DAILY RISK OF THUNDERSTORMS OVER MUCH OF THE REGION,
ESPECIALLY EASTERN AREAS, THROUGH AT LEAST TUESDAY. SOME STRONG TO
SEVERE THUNDERSTORMS COULD OCCUR...WITH POTENTIALLY DAMAGING
WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND AND HAIL TO THE
NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

GREGORIA

In the hours before

Special weather statement, May 14, 2:05 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
305 PM EDT SAT MAY 14 2011

FLZ067-141945-
INLAND PALM BEACH COUNTY FL-
305 PM EDT SAT MAY 14 2011

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWEST PALM BEACH COUNTY

* UNTIL 345 PM EDT

* AT 300 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF STRONG THUNDERSTORMS OVER LAKE OKEECHOBEE...ALONG A LINE
  EXTENDING FROM 8 MILES SOUTHEAST OF BUCKHEAD RIDGE TO 4 MILES
  WEST OF PAHOKEE...AND MOVING EAST AT 15 MPH.

* THE LINE OF STORMS WILL AFFECT...
  PAHOKEE...
  CANAL POINT...
  AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 T0 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

RESIDENTS NEAR THE PATH OF SHOULD REMAIN ON THE ALERT FOR ADDITIONAL
STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2682 8040 2678 8070 2679 8070 2681 8070
      2685 8065 2689 8062 2695 8062 2696 8061
      2696 8041
TIME...MOT...LOC 1904Z 257DEG 14KT 2710 8075 2684 8070

GREGORIA
Special weather statement, May 14, 2:09 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
309 PM EDT SAT MAY 14 2011

FLZ067-141945-
INLAND PALM BEACH COUNTY FL-
309 PM EDT SAT MAY 14 2011

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL PALM BEACH COUNTY

* UNTIL 345 PM EDT

* AT 304 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  RAPIDLY DEVELOPING STRONG THUNDERSTORM 3 MILES SOUTH OF BELLE
  GLADE...AND MOVING NORTHEAST AT 15 MPH.

* THE STORM WILL AFFECT...
  AREAS BETWEEN BELLE GLADE AND LION COUNTRY SAFARI.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 T0 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

RESIDENTS NEAR THE PATH OF SHOULD REMAIN ON THE ALERT FOR ADDITIONAL
STATEMENTS AND POSSIBLE WARNINGS.

LAT...LON 2685 8055 2665 8036 2657 8067 2667 8074
TIME...MOT...LOC 1908Z 243DEG 13KT 2665 8064

GREGORIA
Special weather statement, May 14, 2:18 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
318 PM EDT SAT MAY 14 2011

FLZ070-071-142000-
INLAND BROWARD COUNTY FL-INLAND COLLIER COUNTY FL-
318 PM EDT SAT MAY 14 2011

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN BROWARD COUNTY
  EXTREME EAST CENTRAL COLLIER COUNTY

* UNTIL 400 PM EDT

* AT 317 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MICCOSUKEE
  INDIAN RESERVATION TO 10 MILES SOUTHEAST OF MICCOSUKEE SERVICE
  PLAZA...AND MOVING EAST AT 5 MPH.

* THE LINE OF STORMS WILL AFFECT...
  COLLIER/BROWARD LINE AND ALLIGATOR ALLEY...
  MICCOSUKEE SERVICE PLAZA...
  AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 T0 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

LAT...LON 2632 8058 2599 8063 2600 8087 2624 8090
TIME...MOT...LOC 1918Z 270DEG 4KT 2619 8088 2605 8076

KOB
Local storm report, May 14, 2:45 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
345 PM EDT SAT MAY 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     MARINE TSTM WIND 10 NW PAHOKEE           26.90N 80.79W
05/14/2011  M52 MPH          AMZ610             FL   MESONET

            A MESONET STATION NEAR THE CENTER OF LAKE OKEECHOBEE
            RECORDED A WIND GUST OF 45 KTS...OR 52 MPH...AT 315 PM
            EDT. SUSTAINED WINDS WERE 28 KTS...OR 32 MPH...OUT OF THE
            WEST.

0300 PM     MARINE TSTM WIND 7 W PAHOKEE             26.81N 80.78W
05/14/2011  M39 MPH          AMZ610             FL   MESONET

            A LAKE OKEECHOBEE MESONET STATION REPORTED A WIND GUST OF
            34 KTS...OR 39 MPH...AT 300 PM EDT. SUSTAINED WINDS WERE
            15 KTS...OR 17 MPH...OUT OF THE WEST-SOUTHWEST.

&&

ROSS
Special weather statement, May 14, 2:47 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
347 PM EDT SAT MAY 14 2011

FLZ067-142015-
INLAND PALM BEACH COUNTY FL-
347 PM EDT SAT MAY 14 2011

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL PALM BEACH COUNTY

* UNTIL 415 PM EDT

* AT 343 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES
  SOUTHEAST OF PORT MAYACA TO 6 MILES NORTHEAST OF LION COUNTRY
  SAFARI...AND MOVING EAST AT 15 MPH.

* THE LINE OF STORMS WILL AFFECT...
  NORTH PALM BEACH GENERAL AIRPORT...
  AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 T0 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2674 8032 2688 8063 2693 8062 2694 8062
      2696 8049 2696 8022 2675 8021
TIME...MOT...LOC 1947Z 270DEG 13KT 2694 8050 2679 8030

GREGORIA
Special weather statement, May 14, 2:52 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
352 PM EDT SAT MAY 14 2011

FLZ067-142030-
INLAND PALM BEACH COUNTY FL-
352 PM EDT SAT MAY 14 2011

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN AND CENTRAL PALM BEACH COUNTY

* UNTIL 430 PM EDT

* AT 347 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SOUTH BAY
  TO 12 MILES SOUTHEAST OF HOLEY LAND WILDLIFE MANAGEMENT AREA...AND
  MOVING EAST AT 15 MPH.

* THE LINE OF STORMS WILL AFFECT...
  SOUTH BAY...
  BELLE GLADE...
  OKEECHOBEE ROAD TO THE PALM BEACH AND BROWARD COUNTY LINE.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 T0 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

RESIDENTS NEAR THE PATH OF SHOULD REMAIN ON THE ALERT FOR ADDITIONAL
STATEMENTS AND POSSIBLE WARNINGS.

LAT...LON 2633 8066 2674 8087 2671 8081 2671 8078
      2669 8074 2676 8074 2675 8071 2676 8070
      2676 8047 2633 8025
TIME...MOT...LOC 1951Z 270DEG 12KT 2667 8073 2633 8056

GREGORIA

The radar

The Miami radar (KAMX), 120 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Palm Beach

When
May 14, 3:35 PM EST
Where
Palm Beach County, 1.91 mi E of Loxahatchee to 2.15 mi W of Loxahatchee
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
26.683, -80.319

Palm Beach County Emergency Management relayed a report of hail and downed power lines and tree limbs along Southern Blvd between Lion Country Safari and 20 mile bend. The hail size was unknown.

Thunderstorm Wind, Broward

When
May 14, 8:17 PM EST
Where
Broward County, 1.11 mi SE of Lauderhill
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
26.090, -80.186

A severe thunderstorm produced a gust of 61 MPH at the New River Middle School.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309924, 310223.